Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 93, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 24, 2023, 5:04 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 24, 2023, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dane County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:52 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 24, 3:52 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Thu Aug 24 2023
.SHORT TERM...
(Issued 352 PM CDT Thu Aug 24 2023)
Tonight through Friday night:
Lake breeze/weak surface front has worked its way through
Sheboygan, Ozaukee, and Milwaukee Counties, prompting a
cancellation of the Excessive Heat Warning in Milwaukee County.
Although a brief wobble of this boundary cannot be ruled out,
anticipating heat index values below 100 across the area. Boundary
is slowly progressing southwestward into Racine, but southwesterly
flow is preventing the frontal passage until later this evening,
leading to continued dangerous heat index values. Dangerous heat
remains across the area into this evening.
A few storms are developing in northern portions of the CWA this
evening as the cap breaks along the surface front and lake breeze.
In general, forcing is weak and convection is expected to be
short lived. Still, a couple gustier storms and small hail cannot
be ruled out. Frontal boundary will progress southwestward
through the region through the overnight hours tonight. Expect low
temperatures in the upper 60s.
Dewpoints are expected to remain in the 60s overnight tonight,
with winds decreasing into the late overnight hours. Patchy fog is
therefore possible in southwestern Wisconsin.
A weak warm front will lift into the area Friday morning,
lingering into the afternoon before cold air advection takes
precedence overnight. Slight chances for showers and thunderstorms
are expected throughout the day Friday into Friday evening before
the front clears the region. Expect high temperatures in the lower
to middle 80s, with lows in the lower 60s.
MH
&&
.LONG TERM...
(Issued 352 PM CDT Thu Aug 24 2023)
Saturday through Thursday:
Temperatures will be cooler than in previous days moving into the
weekend, with high pressure bringing drier conditions.
On Monday, temperatures will warm slightly with an oncoming trough
and low pressure system. Monday evening transitioning into
Tuesday morning will see the passage of a cold front, with
associated chances of rain on Monday evening.
For the remainder of the forecast period, high pressure will move
in behind the retreating low pressure system. Wednesday
temperatures will remain cooler, and increase moving into
Thursday.
Gertonson
&&
.AVIATION...
(Issued 352 PM CDT Thu Aug 24 2023)
A few showers and storms are developing as a weak cold front
drapes southward across central Wisconsin and the lake breeze
pushes inland. Generally VFR conditions, with local MVFR
conditions in areas of showers and thunderstorms and near the
lakeshore. Frontal passage this evening into tonight will lower
ceilings to IFR overnight. Patchy fog is also possible overnight,
especially in southwestern Wisconsin where humidity values remain
higher and winds decrease during the overnight hours.
Friday, expect ceilings to slowly rise into MVFR conditions by
midday and into VFR during the afternoon. A few showers and
thunderstorms are possible along a weak warm front during the
afternoon and evening, although coverage looks to remain
scattered to isolated.
Generally light northerly winds are expected throughout the time
frame.
MH
&&
.MARINE...
(Issued 352 PM CDT Thu Aug 24 2023)
Low pressure will sink southeastward away from the lake this
evening, with breezy, northerly winds increasing this evening into
tonight. Areas of dense fog this evening across southern portions
of the lake will become patchy as winds increase overnight. In
addition, a few showers and thunderstorms are expected into this
evening. High pressure will then bring lighter winds on Friday,
with northerly winds picking back up Friday night into Saturday as
high pressure builds over Ontario. A few thunderstorms are
possible Friday afternoon into Friday night.
MH
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning...WIZ056-WIZ057-WIZ058-WIZ059-WIZ062-
WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-
WIZ072 until 7 PM Thursday.
Heat Advisory...WIZ046-WIZ047-WIZ051 until 7 PM Thursday.
LM...Dense Fog Advisory...LMZ643-LMZ644-LMZ645-LMZ669-LMZ671-LMZ673-
LMZ675-LMZ870-LMZ872-LMZ874-LMZ876 until 5 PM Thursday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Aug 24, 2:15 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 215 PM CDT Thu Aug 24 2023 WIZ046-047-051-052-056>060-062>072-251915- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 215 PM CDT Thu Aug 24 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Dangerously hot and humid conditions are expected across southern Wisconsin again today, with max heat indices of 110 to 115 degrees across much of the area. An isolated thunderstorm or two cannot be ruled out this evening in far southeastern Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a slight chance for thunderstorms Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-251915- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 215 PM CDT Thu Aug 24 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Areas of dense fog are expected into this evening. A Dense Fog Advisory has been issued and is in effect through 5 PM CDT. Patchy fog is expected again tonight, so an extension to this advisory is possible. An isolated thunderstorm or two cannot be ruled out this evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a slight chance for thunderstorms Friday evening. Breezy northeast winds and building waves may reach Small Craft Advisory levels on Saturday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-251915- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 215 PM CDT Thu Aug 24 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Patchy fog will be possible across the lake today into tonight. Areas of dense fog are expected into this evening. A Dense Fog Advisory is in effect through 5 PM CDT in portions of southern Lake Michigan. Patchy fog may remain into the overnight hours, with an extension to this advisory possible. There is a slight chance for thunderstorms this evening across southern portions of the lake. .DAYS TWO THROUGH SEVEN...Friday through Thursday There will be a small chance for storms again Friday afternoon and evening. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 24, 3:52 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 352 PM CDT Thu Aug 24 2023 WIZ058-242115- Dodge WI- 352 PM CDT Thu Aug 24 2023 ...A strong thunderstorm will impact portions of southeastern Dodge County through 415 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near Hustisford, or near Juneau, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Juneau, Hustisford, Ashippun, Rubicon, Lebanon, Woodland, Neosho, Richwood, and Clyman. This includes Wisconsin Highway 26 between mile markers 47 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4324 8881 4341 8874 4337 8843 4320 8844 TIME...MOT...LOC 2052Z 286DEG 23KT 4331 8868 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MARQUARDT
Local storm report, Aug 24, 4:29 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail 3 NE New Berlin 43.00N 88.09W
08/24/2023 E0.75 inch Waukesha WI Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:40 AM CDT | Marine Dense Fog Advisory | MKX | 12 hr | |
| Aug 24, 1:06 PM CDT | Marine Dense Fog Advisory | MKX | 8 hr | |
| Aug 24, 3:52 PM CDT | Special Weather Statement | MKX | Dodge | 23 min |
| Aug 24, 4:18 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 42 min |
| Aug 24, 4:34 PM CDT | Special Marine Warning | MKX | 41 min | |
| Aug 24, 4:49 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Dodge, Jefferson | 41 min |
| Aug 24, 4:51 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine, Waukesha | 39 min |
| Aug 24, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Aug 24, 5:26 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Dodge, Jefferson | 49 min |
| Aug 24, 5:28 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine | 47 min |
| Aug 24, 5:47 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Racine | 118 min |
| Aug 24, 6:01 PM CDT | Flash Flood Warning | MKX | Racine | 2 hr |
| Aug 24, 6:08 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 52 min |
| Aug 24, 6:11 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 30 min |
| Aug 24, 6:33 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.